Back to Ask the Diabetes Team Ask the Diabetes Team

From New Jersey, USA:

My five and a half year old son is Type 1. He was diagnosed five months ago and he was brought to the hospital with a 500 blood glucose level. He was doing really well for a few months with numbers in the 200's. However, the last few weeks he's started to rebound and occasionally he's passing ketones. It seems that he keeps waking up high in mid 200's. At dinner he's also high and during the night reaching up to the 400 range. They've increased his L at both dinner and breakfast. We work with a very good diabetic endo team. My son is on a 1700 calorie a day diet with 2 shots a day. He's 36 pounds and has not gained since his hospitalization. We've had problems with air bubbles in the syringes as well as the using the Inject-Ease. Could the bubbles contribute to these high numbers? After we inject the insulin there is usually a little bead of insulin left on it. We push the plunger all the way in the get the air out before we draw it up but we still have problems. Recently, his glycohemoglobin came back as 9.5. Our lab suggests that below 7 is best. Right now the pediatrician says he is still not under control.


It sounds like this is a very stressful time for you. My overall advice would be to work closely with your pediatric diabetes team for help in straightening these issues out.

Concerning some of your points, here are some thoughts:

  • Review how you draw up the insulin with your diabetes team, so that you can be sure that you are giving the correct dose. Air bubbles can take the place of a significant amount of a youngster's insulin. (Sometimes it is not possible to completely remove the very tiniest of air bubbles which often are attached to the plunger.)

  • Work with your team to make sure you are giving an adequate dose of insulin. For your information, after the "honeymoon" period a child before puberty usually needs 1/2 unit to 1 unit of insulin in 24 hours for every kilogram they weigh (1 kg = 2.2 pounds).

  • Make sure your insulin has not spoiled. Open new bottles if you are having problems with ketones and high blood sugars if your son is getting an adequate dose of insulin. Talk to your team about storage of insulin. If you are keeping the insulin at room temperature, then discard the bottle every month. Do not let it freeze or get hot (over about 85 degrees F). Don't leave insulin in the car, or in the bright sunlight. Make sure you are mixing the cloudy insulin well every time you draw up the insulin.

  • Is any insulin leaking out after the injection?

  • If you are using the Inject-ease, make sure you are not using the short needle syringe, and sometimes the 3/10 cc syringe does not work well with the Inject-ease.

  • You mention "rebounds." Is your child actually having lows? If so then work on the preventing the lows first, make sure not to overtreat with excessive carbohydrate.


Original posting 6 Jul 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.